Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, August 19, 2019

August 19, 2019 · NWS PHI · 5 events in 1 county or zone

The mid-Atlantic was within the broad warm sector of a low pressure system located well northwest over Canada on August 19. A surface trough developed over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The mid-Atlantic was within the broad warm sector of a low pressure system located well northwest over Canada on August 19. A surface trough developed over the region. This trough served to initiate convection in a warm and unstable air mass. Modest shear values limited the overall scope of severe weather, but some storms became strong to severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 19, 12:44 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 19, 12:44 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
144 PM EDT Mon Aug 19 2019

.SYNOPSIS...
A surface trough will remain across the Mid-Atlantic region
through the middle of the week. A weak cold front is expected to
drop down across the region tonight, before stalling near the
area through late Tuesday. This front may return northward
Wednesday, before a stronger cold front moves into the region
Wednesday night. This front will slowly move across the area
through Thursday as low pressure tracks along it. High pressure
then builds across the Northeast Saturday, then offshore later
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM, a mesoscale analysis indicates MLCAPE of 2000-3000
J/kg from near and south/east of I-95. At the surface, a trough
is located across New Jersey into Delmarva. A sea breeze is
evident on radar data just inland from the coast of New Jersey.
The earlier cap has eroded across central and southern New
Jersey and Delmarva and it continues to weaken inland. The
present of high instability and some surface convergence
isolated convection has developed. Some may be capable of
producing locally strong surface wind gusts as lots of
precipitation loading aloft comes down within the downdraft. The
visible satellite imagery shows not much cumulus development
elsewhere, with the exception of the northwest zones where
terrain is helping. The northern areas will be glanced by a
short wave trough by later this afternoon tracking by to the
north with the potential for a bit more organization there.

Otherwise, plenty of heat and humidity and a Heat Advisory
remains in place for much of New Jersey, eastern Pennsylvania
and northern Delaware with heat indices peaking between about
98-105 degrees.

Some additional convection could come tonight, as a weak cold
front is expected to sink into our region before stalling and
becoming even more diffuse. At this point, there is low
confidence as to how much coverage of showers and thunderstorms
we will see, as it looks to come late enough that a nocturnal
inversion may have already developed, limiting instability.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Continue to watch the potential for heavy rain/flooding on
Tuesday afternoon and night. However, there were some rather
significant changes with the latest model runs. While the
surface pattern still looks close to a Maddox frontal pattern,
In the upper levels, the latest models have our region
sandwiched in between two mid level short wave troughs, the
first crossing out of VA during the day, while the second one
could lift from western PA to NY late in the day (with
yesterday's 00Z model run, it looked like this second trough
would dig further SE closer to our region). If this pattern
holds, the majority of the precipitation could stay NW of our
area. For now, I will continue with the mention in the HWO, to
see if this model trend holds.

Another day of hot and humid conditions are possible. In
addition to the urban corridor where the heat advisory will
remain in effect, portions of Delmarva could get close to heat
advisory criteria.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
An active beginning of the long term continues, before a return
of quieter conditions for the weekend.

On Wednesday, the back door frontal boundary that stalls near
the area Tuesday is forecast to return northward as a warm front
early in the day. Some showers will be possible early in the
day as the front lifts northward, but the better chance of
showers and thunderstorms will be during the afternoon as a
couple of short waves/vorticity impulses aloft interact with a
lee-side/thermal trough that remains across the Mid-Atlantic
region. It will remain quite warm and humid, with temperatures
several degrees above normal and dewpoints in the upper 60s and
lower 70s, so there will remain a fair amount of instability
across the area with CAPE values reaching 1,500-2,000 J/kg. Bulk
shear is not overly impressive at 25 to 30 knots as mid level
winds are fairly weak. Nevertheless, there will remain a chance
for some of the strongest updrafts to produce locally damaging
winds and large hail. SPC has our area outlined in a Marginal
Risk for severe weather. Another concern on Wednesday will be
the threat for heavy rainfall. PW values reach 1.75-2.00 inches,
so any thunderstorms will likely be efficient rain producing
storms. The shower and thunderstorm activity is expected to
diminish overnight Wednesday as daytime instability wanes and
the short wave/vorticity impulses from the afternoon passes
eastward.

A cold front is forecast to move into the area early on
Thursday, before sliding eastward through the day. As the day
wears on, instability will build ahead of the cold front, while
shear begins to increase. There will be a chance for some strong
thunderstorms to develop, which could produce strong winds and
hail. Heavy rain will continue to be a concern as PW values
increase to 2+ inches, so any storms that develop will likely be
efficient rain producing storms. The storms will likely
continue for eastern areas as the front progresses eastward, but
as the front moves offshore, showers and thunderstorms will
come to an end.

The forecast for Friday is a little uncertain as there is
differences between the GFS and ECMWF. The GFS pushes the front
far enough south to keep the area dry, while the ECMWF has the
front stalling just to our south with an area of low pressure
moving along the boundary. This would bring a period of rainfall
to much of the area Friday. The previous model run of the ECMWF
had the front and low, but not as far north but still had some
precipitation for parts of the area. For now, we will keep a
chance of showers and thunderstorms for the southern half of the
area due to the uncertainty.

Saturday and Sunday are expected to be dry weather as high
pressure builds across the northeast and Mid-Atlantic region
Saturday, then builds offshore Sunday. As the high builds
offshore Sunday, there may be an increase in cloud cover, but
dry conditions will remain.

Temperatures for Friday through Sunday are expected to be below
normal and dewpoints will be much lower than the next few days.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR overall. Some showers and thunderstorms
around, which will result in local MVFR/IFR conditions for a
brief time. Lowered confidence regarding coverage and actual
timing, therefore continued with a VCTS mention. Southwesterly
winds 5-10 knots, but more south at ACY and perhaps westerly at
RDG and ABE.

Tonight...VFR outside of any lingering showers and
thunderstorms this evening, then some local stratus and fog
cannot be ruled out overnight. Light westerly winds or light and
variable/calm.

Outlook...
Tuesday...Starting with mostly VFR conditions. However,
scattered showers and thunderstorms are expected starting
Tuesday afternoon into the overnight, resulting in temporary
MVFR or even IFR conditions. Outside of thunderstorms,
southeasterly and southerly winds of 5 to 10 kt are expected.

Wednesday-Wednesday night...Generally VFR outside of showers
and thunderstorms. Conditions will temporarily lower to MVFR or
IFR during any showers and thunderstorms. Southwest winds may
gust around 15-20 knots during the day.

Thursday-Thursday night...Generally VFR outside of showers and
thunderstorms. Conditions will temporarily lower to MVFR or IFR
during any showers and thunderstorms. Winds start out southwest
early in the day, before shifting to west and northwest later in
the day and overnight behind a cold front. Winds could gust
15-20 knots behind the cold front overnight at times.

Friday...VFR conditions expected. Northwest winds may gust
15-20 knots at times.

&&

.MARINE...
Winds and seas are expected to stay below Small Craft Advisory
criteria today and tonight. However, thunderstorms are possible
this afternoon and evening. The strongest of these storms will
be capable of gusty winds at or above 35 kt.

Outlook...
Tuesday...winds and seas should stay below SCA criteria.

Wednesday-Wednesday night...Conditions expected to remain below
advisory levels, although winds could gust around 20 knots and
seas approach 4 feet at times.

Thursday-Thursday night...There is a chance winds and waves may
approach advisory levels for the southern New Jersey and
Delaware coastal waters Thursday into Thursday night. The rest
of the waters are expected to remain below advisory levels.

Friday...Conditions are expected to be below advisory levels
through the day Friday.

Rip Currents...
There is a low risk for the development of dangerous rip currents
through this evening.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ060>062-101-
     103-105.
     Heat Advisory until 8 PM EDT Tuesday for PAZ070-071-102-104-
     106.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ007>010-012-
     013-020-027.
     Heat Advisory until 8 PM EDT Tuesday for NJZ015-017>019.
DE...Heat Advisory until 8 PM EDT Tuesday for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Gorse/Johnson
Short Term...Johnson
Long Term...Robertson
Aviation...Gorse/Robertson
Marine...Johnson/Robertson
Hazardous weather outlook, Aug 19, 9:30 AM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1030 AM EDT Mon Aug 19 2019

NJZ007>010-012-013-020-027-PAZ060>062-101-103-105-201430-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean-
Southeastern Burlington-Berks-Lehigh-Northampton-Western Chester-
Western Montgomery-Upper Bucks-
1030 AM EDT Mon Aug 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain leading to localized flooding is possible with the
thunderstorms during the afternoon and evening of Tuesday,
Wednesday, and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-016-021>023-PAZ054-055-
201430-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Salem-Cumberland-Atlantic-Cape May-Carbon-Monroe-
1030 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, northern New Jersey, southern New
Jersey and northeast Pennsylvania.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain leading to localized flooding is possible with the
thunderstorms during the afternoon and evening of Tuesday,
Wednesday, and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-201430-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
1030 AM EDT Mon Aug 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heavy rain leading to localized flooding is possible with the
thunderstorms during the afternoon and evening of Tuesday,
Wednesday, and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-201430-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1030 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain leading to localized flooding is possible with the
thunderstorms during the afternoon and evening of Tuesday,
Wednesday, and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-201430-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1030 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Some thunderstorms this afternoon and evening will be capable of
producing wind gusts in excess of 34 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 19, 2:04 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
304 PM EDT Mon Aug 19 2019

NJZ020-026-191945-
Coastal Ocean-Ocean-
304 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OCEAN COUNTY...

At 304 PM EDT, a strong thunderstorm was located near Barnegat, or 11
miles south of Toms River, moving east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Barnegat, Barnegat Light, Waretown, and Ocean Acres.

This includes Garden State Parkway between mile markers 67 and 74.

LAT...LON 3980 7409 3984 7409 3985 7413 3981 7417
      3977 7410 3980 7417 3975 7420 3975 7418
      3977 7413 3976 7410 3975 7410 3974 7412
      3974 7426 3982 7430 3988 7414 3987 7413
      3985 7409 3987 7409 3991 7408
TIME...MOT...LOC 1904Z 272DEG 21KT 3978 7418

Staarmann
Local storm report, Aug 19, 2:08 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     MARINE TSTM WIND 2 WNW LEWES             38.79N 75.16W
08/19/2019  M56 MPH          SUSSEX             DE   MESONET

&&

STAARMANN
Local storm report, Aug 19, 2:17 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND GST     2 SE FORKED RIVER       39.82N 74.17W
08/19/2019  M75 MPH          OCEAN              NJ   MESONET

&&

STAARMANN
Special weather statement, Aug 19, 2:21 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
321 PM EDT Mon Aug 19 2019

NJZ018-019-PAZ070-071-104-191945-
Northwestern Burlington-Camden-Eastern
Montgomery-Delaware-Philadelphia-
321 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN BURLINGTON...SOUTHEASTERN MONTGOMERY...PHILADELPHIA AND
NORTHEASTERN DELAWARE COUNTIES...

At 320 PM EDT, a strong thunderstorm was located over Roxborough, or
near Philadelphia, moving east at 10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Philadelphia, Camden, Gloucester City, Cherry Hill, Willingboro,
Bellmawr, Yeadon, Riverside, Palmyra, Jenkintown, Magnolia,
Westville, Narberth, East Lansdowne, Rockledge, Brooklawn, Audubon
Park, Wissinoming, Morris Park and Barclay-Kingston.

This includes the following highways...
 Interstate 295 in New Jersey between mile markers 26 and 38.
 Interstate 95 in Pennsylvania between mile markers 15 and 33.
 New Jersey Turnpike between exits 3 and 4.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3982 7502 3987 7513 3989 7514 3988 7516
      3997 7535 4011 7527 4007 7498 4005 7497
      4006 7495 4005 7487
TIME...MOT...LOC 1920Z 288DEG 9KT 4001 7522

Davis
Local storm report, Aug 19, 2:23 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
323 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND GST     2 N BARNEGAT LIGHT      39.79N 74.12W
08/19/2019  M63 MPH          OCEAN              NJ   MESONET

&&

STAARMANN
Local storm report, Aug 19, 2:25 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     MARINE TSTM WIND 2 N BARNEGAT LIGHT      39.79N 74.12W
08/19/2019  M63 MPH          OCEAN              NJ   MESONET

&&

STAARMANN

The radar

The Philadelphia radar (KDIX), 68 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Philadelphia

When
August 19, 2:28 PM EST
Where
Philadelphia County, 1.26 mi ESE of Manayunk
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.010, -75.210

Thunderstorm Wind, Philadelphia

When
August 19, 2:37 PM EST
Where
Philadelphia County, 2.11 mi SSE of Wayne Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.994, -75.149

A tree was downed into wires near Silver St and 11th St. Time estimated from radar.

Thunderstorm Wind, Philadelphia

When
August 19, 2:37 PM EST
Where
Philadelphia County, 0.53 mi W of Bustleton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.080, -75.040

Trees were reported down and blocking roads in the area. Time estimated from radar.

Thunderstorm Wind, Philadelphia

When
August 19, 2:51 PM EST
Where
Philadelphia County, 2.86 mi NE of Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.982, -75.136

A tree was downed into wires near Diamond St and Hancock St with power outages reported. Time estimated from radar.

Hail, Philadelphia

When
August 19, 2:55 PM EST
Where
Philadelphia County, 2.99 mi WSW of Bridesburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.980, -75.120

Nickel size hail fell in Fishtown. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841085, 841087, 841088, 841089, 841086.